Tennessee, 2009

Damaging Winds in Tennessee, June 4, 2009

June 4, 2009 · NWS MRX · 2 events in 1 county or zone

A boundary across east Tennessee triggered isolated severe thunderstorms during the afternoon and evening hours. Storm reports contained damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across east Tennessee triggered isolated severe thunderstorms during the afternoon and evening hours. Storm reports contained damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 4, 2:05 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 4, 2:05 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT THU JUN 4 2009

.SHORT TERM...LATEST 18Z SURFACE ANALYSIS INDICATES THAT FRONTAL
BOUNDARY EXTENDS SOUTHWEST FROM JUST EAST OF LOZ-BNA-NEAR MSL LINE.
LATEST 88-D RETURNS ALSO VERIFY THIS PLACEMENT OF THE BOUNDARY...AS
A LINE OF SHRA/TSRA HAS BEEN DEVELOPING AND MOVING SOUTHEAST
THROUGH SOUTHEAST KENTUCKY AND TO ALONG THE CUMBERLAND PLATEAU TO
NEAR CHA.

EXPECT BOUNDARY TO CONTINUE TO SHIFT TO THE SOUTHEAST THROUGH THE
EVENING AND OVERNIGHT HOURS. AM STILL A LITTLE CONCERNED ABOUT SOME
OF THE STORMS ALONG THE LINE APPROACHING THAT COULD BE TRAINING AND
PRODUCING SOME ISOLATED HEAVY RAINFALL AMOUNTS THROUGH THE EVENING.
WILL CONTINUE WITH LIKELY PRECIP CHANCES FA-WIDE OVERNIGHT. PRECIP
SHOULD BE LESSENING WITH TIME ACROSS MY WESTERN COUNTIES AFTER 06Z-
09Z TIME FRAME AND THIS IS GENERALLY ACCEPTED AS PER NAM/GFS TIMING.
AS FAR AS TEMPS ARE CONVERENED...NAM/GFS NUMBERS ARE ABOUT THE SAME...AND
GENERALLY ACCEPTED FOR TONIGHT.

ON FRIDAY...STILL FEEL THAT THERE WILL BE LINGERING -SHRA UNTIL AT LEAST
18Z...SO WILL CONTINUE WITH CHANCE POPS FA-WIDE AS PER GOING FORECAST.
WILL CONTINUE WITH LIKELY POPS IN EASTERN COUNTIES/MOUNTAINS. FOR
FRIDAYS TEMP FORECAST...WILL AGAIN GO CLOSE TO NAM/GFS NUMBERS AS
THEY APPEAR TO BE GENERALLY ACCEPTABLE.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...HIGH PRESSURE BUILDING
IN BRINGING DRY WEATHER FOR SATURDAY.  AN AREA OF LOW PRESSURE
TRACKS TO THE EAST OF THE CWA ON SUNDAY SO WILL KEEP LOW CHANCE POPS
IN FOR SUNDAY FOR THE MOUNTAINS AND DRY ELSEWHERE.  THE DISTURBANCE
LINGERS INTO MONDAY...SO WILL KEEP LOW CHANCE POPS FOR MONDAY WITH
THE BEST CHANCES IN THE UPSLOPE AREAS.  A FRONT PUSHES INTO THE
REGION ON TUESDAY AND LINGERS INTO WEDNESDAY.  WILL KEEP CHANCE POPS
GOING FOR BOTH PERIODS.  THE FRONT EXITS THE AREA ON THURSDAY...WITH
STILL UNCERTAINTY ON TIMING...WILL KEEP ONLY SLIGHT CHANCE POPS
GOING ON THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             63  76  58  86  60 /  70  40  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  61  75  57  84  60 /  70  50  10  10  10
OAK RIDGE, TN                       61  77  56  85  59 /  70  40  10  10  10
TRI CITIES AIRPORT, TN              60  73  55  82  56 /  70  50  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TROUTMAN/GH
Hazardous weather outlook, Jun 4, 4:30 AM EST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT THU JUN 4 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT THU JUN 4 2009 /430 AM CDT THU JUN 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN APPALACHIAN
REGION TODAY. A FEW OF THESE MAY BECOME SEVERE...WITH THE
POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL.
ADDITIONALLY...LOCALLY HEAVY RAINFALL IS POSSIBLE...CREATING PONDING
ON ROADWAYS AND MINOR LOW LAND FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Jun 4, 2:16 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT THU JUN 4 2009

TNZ073-074-042015-
NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
316 PM EDT THU JUN 4 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING SEVIER COUNTY...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF PIGEON FORGE...MOVING NORTHEAST
AT 5 MPH.

PEOPLE IN SEVIER COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Local storm report, Jun 4, 4:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 PM EDT THU JUN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      DUNLAP                  35.37N 85.39W
06/04/2009                   SEQUATCHIE         TN   LAW ENFORCEMENT

            DISPATCH REPORTED THAT SEVERAL CITY STREETS AND SOME
            HOMES WERE FLOODED THROUGHOUT DUNLAP.

&&

DMG

The radar

The Knoxville radar (KMRX), 31 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
June 4, 5:00 PM EST to 5:10 PM EST
Where
Sevier County, 1.82 mi ESE of Mc Mahan
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.890, -83.440

Law enforcement officials reported one tree downed by thunderstorm winds |on Sharp Road east of Sevierville.

Thunderstorm Wind, Sevier

When
June 4, 5:05 PM EST to 5:15 PM EST
Where
Sevier County, 0.69 mi S of Fair Garden
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.890, -83.400

Law enforcement officials reported one tree downed by thunderstorm winds |on Thomas Cross Road east of Sevierville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172644, 172645.